Diabetic Seizure

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ainsley
New Member


Date Joined Jun 2008
Total Posts : 9
   Posted 6/10/2008 3:39 PM (GMT -7)   
My elderly mother has been a type 1, insulin dependent (uncontrolled) diabetic for about 12 years.  She has low blood sugar attacks fairly frequently and sugar has always worked.  However, this morning I got her to drink several sugary drinks but had to hold her up to drink them.  I noticed her leg moving a little; then her arms went up a little and her hands were "flinching" back and forth.  Her eyes were open but she couldn't seem to speak.  THIS HAS NEVER HAPPENED BEFORE and it was very scary.  I called 911 and during the call she seemed more aware of what was going on.  The ambulance came, had me take her sugar a second time, and left.  We are both worried it will happen again.  Is this fairly normal and can she get some medicine to prevent possible future seizures from her diabetic doctor?  Thanks for any answers/feedback.

JustMeAndYou
Regular Member


Date Joined Jun 2008
Total Posts : 24
   Posted 6/11/2008 11:51 AM (GMT -7)   
Hi - these are the more serious low blood sugar reactions. They sometimes come on so quickly, there is not alot of time before one becomes incapacitated. I have had my share of them and they are scary at first but rarely have any lasting effects.

When the body is deprived of fuel, as all energy is now being sourced to core body funtions, the limbs will clench and spasm like crazy. The mind is still active, hence you could sense that she was aware of her surroundings, however there is not enough fuel to facilitate speaking, or much thought for that matter.

You may want to get a prescription for Glucagon which is a shot that you can give her to stimulate the liver to release stored glucose, enough to stop the spasms and let her eat a carb/protein combination snack.

Unfortunately, as long as the 'normal' blood sugars are within range, these odd ones may happen. It sounds like she is having too many lows so maybe talk to her doctor to see if she needs adjustments, or a completely different kind of insulin altogether, and get a prescription for the Glucagon.

Good luck and take care :)

ainsley
New Member


Date Joined Jun 2008
Total Posts : 9
   Posted 6/12/2008 7:27 AM (GMT -7)   
Thank you, JustMeAndYou, for your reply.  That has calmed me down a bit, especially that there seems to be no lasting effect of these seizures.  Just never knew they existed as far as Diabetes is concerned.  Your information was helpful and I will pass it along to my Mother.  She has an appointment set up with her diabetic doctor and I will mention the Glucagon.  Thanks again.

JustMeAndYou
Regular Member


Date Joined Jun 2008
Total Posts : 24
   Posted 6/12/2008 11:31 AM (GMT -7)   

My pleasure, ainsley.  Good luck and take care :)

JM&Y

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 1:11 PM (GMT -7)
There are a total of 2,734,842 posts in 301,250 threads.
View Active Threads


Who's Online
This forum has 151358 registered members. Please welcome our newest member, rcmark.
360 Guest(s), 15 Registered Member(s) are currently online.  Details
Geezer Jock, Laker7491, Joan M, ArtAngel, Girlie, iho, NiceCupOfTea, pmm73, Dmc695, PA_grandma, bdavis, gilly2, Christina110, rcmark, Joyce Apuzzo


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer